What are the side effects of taking too many supplements?

What are the side effects of taking too many supplements?

Dietary supplements are a great way to cover your nutritional bases and make sure that you're getting the recommended daily doses of vitamins and minerals, even if you eat a healthy diet. But is there such a thing as getting too many vitamins and minerals?

It is possible to overdose on vitamins and minerals, which can lead to unpleasant or even dangerous side effects. Supplements may be natural, but that doesn't mean they don't come with risks. Since you can purchase supplements over the counter and they're not regulated by the FDA as strictly as prescriptions, you can't always know exactly what's in a supplement and in what amounts.

Here are some popular supplements that come with potential risks and how to avoid them:

  • The safe upper limit for vitamin D is 4,000 international units (IUs). Individuals who regularly exceed that amount could suffer from serious heart problems.
  • Regularly getting more than 1,000 micrograms of folic acid per day could hide the signs of a vitamin B12 deficiency, which, if left untreated, can lead to permanent nerve damage.
  • Too much creatine can, in rare cases, cause side effects including weight gain, anxiety, breathing difficulty, diarrhea, fatigue, fever, headache, kidney problems, nausea, vomiting, rash and upset stomach.
  • Excess vitamin C consumption can lead to nausea, diarrhea and stomach cramps.
  • Taking too much selenium can result in hair loss, gastrointestinal upset, fatigue and mild nerve damage.

In addition to the above symptoms, overdosing on a supplement could cause you to experience difficulty sleeping, nerve problems like numbness or tingling or increased irritability. If you’d like to learn more about the specific ways supplements can impact your diet, consult a registered dietitian at Goshen Health.

 

Posted: 12/07/2016 by Goshen Health
Filed under: exercise, fitness, fitness and exercise, healthy adults, healthy lifestyle, wellness awareness

Browse By Topic...

Archive

Happening on Twitter

Happening on Facebook